Colorado, 2018

Debris Flow in Colorado, September 6, 2018

September 6, 2018 · NWS GJT · 1 event in 1 county or zone

A persistent upper level trough that had been situated over the desert southwest for several days finally lifted northeast out of the region and resulted in scattered showers and thunderstorms across southwest Colorado. The thundertorms were slow moving and produced heavy rain in La Plata County which led to some debris flows within the 416 fire burn scar.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A persistent upper level trough that had been situated over the desert southwest for several days finally lifted northeast out of the region and resulted in scattered showers and thunderstorms across southwest Colorado. The thundertorms were slow moving and produced heavy rain in La Plata County which led to some debris flows within the 416 fire burn scar.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 6, 10:46 AM MST, 3 hours 14 minutes earlier.

Area forecast discussion, Sep 6, 10:46 AM MST, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1146 AM MDT Thu Sep 6 2018

.SHORT TERM...(Today through Friday)
Issued at 319 AM MDT Thu Sep 6 2018

Early morning convection once again blossoming over our CWA. Today
it is in the SW Colorado where isentropic upglide and moisture
transport was occurring due to surface high pressure backing
Westward and undercutting mid level SW flow. Instability is being
released by this weak low level lift as well as an upper level
wind max that models all have been tracking well. This convection
should continue to drift northeast across SW Colorado through the
mid morning hours. After this we should see storms mainly form
over the higher terrain similar to days past as PWAT remains AOA
3/4 of an inch. The stalled trough over us the past few days will
be transitioning to the east through the day as a stronger kicker
system edges closer to the NOAM Pacific coastline. High pressure
will be will be building into the SW CONUS and nosing into the
Central Rockies ahead of the upstream trough. This will force a
much drier and warmer airmass into the region to end out the week.
Temperatures near normal today should pop up above normal by
tomorrow and persist through much of the next 7 days. The
probability of adding to our 90 degree days here at Grand Junction
looks to be high.

.LONG TERM...(Friday night through Wednesday)
Issued at 319 AM MDT Thu Sep 6 2018

A weak transitory ridge forms over the region Friday night but is
rapidly quashed by a low amplitude mid-level trough sweeping
across the northern Rockies during the day on Saturday. Regardless,
drier air moving into the area in weak northwest flow is indicated
to result in a significant reduction in diurnal moist convection
during the afternoon and evening. This activity will be largely
confined to the mountains in general with the Continental Divide
ranges favored. EC and GFS hint at a slight uptick in shower and
thunderstorm activity Sunday in response to a very shallow
shortwave brushing the northern reaches of the forecast area.
Confidence in this occurrence is low. Dry zonal flow will result
in similarly unimpressive convective activity Monday. Flow will
shift to the southwest Tuesday and Wednesday as a low deepens
over the Pacific Northwest, but moisture remains limited so
showers and thunderstorms should be few and far between.
Meanwhile, expect temperatures to warm in this regime with highs
and lows running 3 to 5 degrees above normal.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1141 AM MDT Thu Sep 6 2018

Isolated to scattered showers will continue to fire over the
higher terrain this afternoon as showers from the morning still
are tracking through some of the valley locations. Expect gusty
outflow winds to 35 mph possible near showers with brief moderate
rain possible in the stronger storms. VFR conditions will prevail
at most TAF sites with the higher elevation sites like KTEX, KASE
and KEGE most likely to be impacted by lowered CIGS and VSBY in
storms. Storm activity should come to an end after sunset as drier
air moves in behind the passing trough. Skies are expected to
clear from the west overnight with a few clouds hanging around.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

SHORT TERM...15
LONG TERM...NL
AVIATION...MDA
Hazardous weather outlook, Sep 6, 3:09 AM MST, 10 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
409 AM MDT Thu Sep 6 2018

COZ001>014-017>023-UTZ022>025-027>029-071015-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
409 AM MDT Thu Sep 6 2018

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

The higher terrain of west-central and southwest Colorado will
once again be favored for thunderstorm activity today. Occasional
lightning along with gusty outflow winds will be the primary
threats with storms through late this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance for afternoon and evening showers and
thunderstorms again on Friday but mainly limited to the mountains
closer to the Continental Divide. Drier air will return to the
region for the weekend as high pressure builds in from the West,
though a few isolated storms will be possible over the mountains
each day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 debris flow. Local standard time, as filed.

Debris Flow, La Plata

When
September 6, 2:00 PM MST to 2:30 PM MST
Where
La Plata County, 1.05 mi S of Trimble to 1.03 mi S of Trimble
Cause
Heavy Rain / Burn Area
Reported by
Emergency Manager
Coordinates
37.385, -107.850

Thunderstorms produced heavy rain across Tripp Creek and Dyke Canyon in the southern portion of the 416 Fire burn scar. This led to several inches of mud and water that flowed down County Road 203 and into Durango North Village near Trimble Lane. Local news media reported half an inch of rain fell in twenty minutes with the storms.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 772814.